Illinois, 2022

Damaging Winds in Illinois, July 8, 2022

July 8, 2022 · NWS LSX · 3 events in 3 counties and zones

A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and storms. Some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 1:44 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 1:44 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
244 PM CDT Fri Jul 8 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 244 PM CDT Fri Jul 8 2022

At 1900 UTC, a weak area of low pressure was moving eastward along
the surface baroclinic zone. This low will slowly move into far
southern Illinois by late this evening. To the southwest of the low,
a cold front is forecast to move through east-central Missouri and
parts of central Illinois over the next few hours, followed by
our southeastern Missouri and southwest Illinois counties by early
this evening. Ahead of this feature is a prefrontal convergence
zone and this boundary should serve as the focus for isolated to
scattered convection very late this afternoon or early this evening.
The delay in convective initiation is due to subsidence in the wake
of the earlier convection/MCV that exited the area just a couple of
hours ago. By the time convection does initiate, it should be
developing near the CWA border or just to the southeast. Given storm
motions should be moving east/southeast (i.e., away/out of the
area), any strong/severe threat appears very small both in terms of
space and time. If a strong/severe storm does develop in southeast
Missouri or southwest Illinois, damaging winds would be the primary
threat given expected DCAPE values over 1000 J/kg and steep low-
level lapse rates.

In terms of the ongoing heat products, no change was made as
temperatures and associated heat index values have really started to
climb over the past couple of hours under at least a partially clear
sky. Peak values should occur over the next 1-3 hours before slowing
falling from northwest to southeast.

Further to the northwest behind the front, deep low-level
convergence associated with a surface inverted trough and 850-hPa
frontal boundary should help produce at least scattered shower
activity. Some of the stronger cells likely will get electrified and
produce lightning through the early overnight hours given elevated
instability over the area. Aloft, a weak shortwave trough will also
help develop shallow convection/shower activity. Given these forcing
mechanisms and pretty good agreement in deterministic model
guidance, boosted PoPs significantly through the overnight hours and
into Saturday morning into the high chance/low likely category.
Other than isolated lightning activity tonight, no hazards should be
associated with this activity but some brief beneficial downpours
may occur over small areas. The west/northwest to east/southeast
axis of more concentrated shower activity should eventually push
southeastward out of the area toward midday on Saturday. However,
the low stratus will linger for at least a few hours. The
aforementioned low stratus combined with north/northeast winds
should help limit the diurnal temperature rise on Saturday to only
about 10 degrees in some locations. Highs are expected to be
generally in the low to mid 80s across the bi-state area.

Decreasing clouds are expected late Saturday afternoon through the
evening hours, with a mostly clear sky forecast overnight. The clear
sky combined with lightening winds as a strong surface ridge
approaches should yield favorable conditions for radiational cooling.
As a result, leaned toward the NBM's 25th percentile for low
temperatures which resulted readings dropping back into the upper
50s to low 60s. These values would be about 5-10 degrees below
normal for the date.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 244 PM CDT Fri Jul 8 2022

(Sunday - Sunday Night)

The strong surface high across the Great Lakes will continue to
dominate our sensible weather through the end of the weekend. While
high temperatures probably will be a couple of degrees warmer on
Sunday compared to Saturday, lower dewpoints/humidity will make it
feel very comfortable for this time of year.

(Monday - Next Friday)

Ensemble guidance is in good agreement in the synoptic scale pattern
early/mid next week. A strong shortwave trough is expected to cross
the Upper Midwest and Great Lakes Monday night into early Tuesday. A
cold front associated with this feature will move through the mid-
Mississippi Valley during this time frame. Unfortunately, widespread
beneficial rain appears unlikely due to the stronger mid/upper level
forcing residing well to our north and east and limited surface
convergence along the boundary. The GEFS/EPS probabilities for at
least a tenth of an inch of rainfall only top out in the 15-25
percent range. Another limiting factor (which has really been a
theme the past 4-6 weeks) is the front is likely to move through the
CWA overnight during the period where instability is at its minimum.

Behind the front, near to slightly below normal temperatures are
favored along with little/no chance of measurable rainfall through
Thursday.

By late in the week (and heading into next week), the GEFS/EPS mean
mid/upper level heights show the ridge strengthening and moving a
bit eastward. This should lead to a return to above normal
temperatures. In terms of precipitation chances, it likely will
depend on the exact position of the ridge axis but it is at least
possible our area is in a region that could see a "ridge runner" on
the east/northern periphery.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1211 PM CDT Fri Jul 8 2022

A cold front is forecast to move through the region slowly through
this afternoon. Some showers and storms are forecast to develop
near this boundary by late afternoon, but mainly across southeast
Missouri and southwest Illinois. Further northwest, post-frontal
showers and some weak storms are possible through much of tonight
into early Saturday morning as they shift from north to south. The
coverage of this activity looks mostly scattered in nature, so
went with a VCSH group for now. If showers do directly impact a
terminal, a brief reduction to MVFR visibilities would be
possible. Otherwise, look for winds to shift to the northwest and
veer slowly more to the north/northeast with time. About a 6-9
hour period of IFR ceilings are also likely tonight as the low-
level north/northeasterly flow brings the stratus into the region.
These ceilings will continue to move south/southwestward through
late tonight and Saturday morning and lift slowly after sunrise.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Osage MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT this evening for Iron MO-
     Madison MO-Reynolds MO.

IL...Heat Advisory until 8 PM CDT this evening for Monroe IL-Randolph
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 1:46 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Fri Jul 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
246 PM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast through the early
overnight hours. A strong to severe storm or two is possible in
southeast Missouri and southwest Illinois through early this evening.
Damaging winds would be the primary threat.

Excessive heat will continue through early this evening across parts
of east central and southeast Missouri as well as southwest Illinois.
Please see the associated heat products for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Monday night across
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in southeast Missouri and southwest
Illinois through early this evening. Spotters are encouraged to
report any hail or wind damage to the National Weather Service.

Gosselin

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 8, 4:30 PM CST
Where
Randolph County, 2.59 mi NNW of New Palestine
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.036, -89.834

Thunderstorm winds blew down several large tree limbs and caused minor siding and shingle damage to a house. Also, a barn sustained minor roof damage.

Thunderstorm Wind, St. Clair

When
July 8, 6:40 PM CST
Where
St. Clair County, 0.99 mi NW of Millstadt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.459, -90.094

Thunderstorm winds blew down a large tree limb and a small section of backyard fence.

Thunderstorm Wind, Fayette

When
July 8, 7:30 PM CST
Where
Fayette County, 0.46 mi SSW of Shafter
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.014, -89.182

Thunderstorm winds snapped a couple of power poles on Illinois Route 185 near Shafter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042798, 1042801, 1042802.